Alert archive / Kansas / Freeze Warnings in 2014

Freeze Warning 4, NWS Topeka, KS

October 30, 201419 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 30, 2014, 3:44 AM CDT for 19 counties in Kansas. It took effect at Oct 31, 2014, 9:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2014, 3:44 AM CDT (08:44 UTC)
In effect from
Oct 31, 2014, 9:00 PM CDT
Expired
Nov 1, 2014, 9:00 AM CDT
In force
12 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 8 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WWUS73 KTOP 300844
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT THU OCT 30 2014


KSZ011-012-021>024-026-034>040-054>056-058-059-302145-
/O.NEW.KTOP.FZ.W.0004.141101T0200Z-141101T1400Z/
NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
344 AM CDT THU OCT 30 2014

...FREEZE WARNING IN EFFECT FROM 9 PM FRIDAY TO 9 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 9 PM FRIDAY TO 9 AM CDT
SATURDAY. 

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING LATE FRIDAY
  EVENING AND CONTINUE THROUGH EARLY SATURDAY MORNING.

* TEMPERATURE...LOWS IN THE LOWER 20S.

* IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST
  KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER
  SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE
  WATCH AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION.
  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR
  BROUGHT INSIDE AWAY FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$
4 follow-up statements
412 
WWUS73 KTOP 302023
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT THU OCT 30 2014

KSZ011-012-021>024-026-034>040-054>056-058-059-311100-
/O.CON.KTOP.FZ.W.0004.141101T0200Z-141101T1400Z/
NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
323 PM CDT THU OCT 30 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM FRIDAY TO 9 AM CDT
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 9 PM FRIDAY TO 9 AM CDT
SATURDAY. 

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING LATE FRIDAY 
  EVENING AND CONTINUE THROUGH EARLY SATURDAY MORNING. 

* TEMPERATURE...LOWS IN THE LOWER TO MIDDLE 20S.

* IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST 
  KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER 
  SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE 
  WATCH AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
  VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD 
  BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$
615 
WWUS73 KTOP 310949
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT FRI OCT 31 2014

KSZ011-012-021>024-026-034>040-054>056-058-059-312300-
/O.CON.KTOP.FZ.W.0004.141101T0200Z-141101T1400Z/
NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
449 AM CDT FRI OCT 31 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CDT SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CDT SATURDAY. 

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING LATE THIS EVENING
  AND CONTINUE THROUGH EARLY SATURDAY MORNING.

* TEMPERATURE...LOWS IN THE LOWER TO MIDDLE 20S.

* IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST 
  KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER 
  SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE 
  WATCH AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
  VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD 
  BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$
800 
WWUS73 KTOP 312003
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CDT FRI OCT 31 2014

KSZ011-012-021>024-026-034>040-054>056-058-059-011045-
/O.CON.KTOP.FZ.W.0004.141101T0200Z-141101T1400Z/
NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
303 PM CDT FRI OCT 31 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CDT SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 9 PM TONIGHT TO 9 AM CDT
SATURDAY.

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING TONIGHT AND CONTINUE
  THROUGH EARLY SATURDAY MORNING.

* TEMPERATURE...LOWS IN THE LOWER TO MIDDLE 20S.

* IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST 
  KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER 
  SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE 
  WATCH AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
  VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD 
  BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$
048 
WWUS73 KTOP 010840
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT SAT NOV 1 2014

KSZ011-012-021>024-026-034>040-054>056-058-059-011400-
/O.CON.KTOP.FZ.W.0004.000000T0000Z-141101T1400Z/
NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
340 AM CDT SAT NOV 1 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TIMING...TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH THE
  EARLY MORNING HOURS.

* TEMPERATURE...LOWER TO MIDDLE 20S.

* IMPACTS...A HARD FREEZE IS EXPECTED ACROSS ALL OF NORTHEAST
  KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER
  SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 30, 3:37 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 30, 3:37 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 AM CDT Thu Oct 30 2014

.SHORT TERM...(Today and Tonight)
Issued at 235 AM CDT THU OCT 30 2014

Somewhat complex upper troughing was moving southeast through the
Central Plains early this morning with rather widespread area of
higher potential vorticity aloft. Despite OAX and TOP 0Z soundings
showing dewpoint depressions of at least 10C throughout the
troposphere, isolated convection developed ahead of the trough in
southeast Nebraska in rather steep mid level lapse rates. As the
trough continues southeast, hard to rule out similar activity
developing in the local area. Will keep chances rather small for
most locations, with some mention in far eastern locations mainly
this morning as the trough exits. Have opted to keep thunder mention
out given quite limited coverage so far, but could see a strike or
two. Falling pressures ahead of a weak surface low with this upper
trough and some mid cloud keeping temps up, with recent 9 degree
jump up at MHK. Continued low level warm air advection into the
morning hours should counteract later day modest cold air advection
as mixing depths increase for a slightly warmer and noticeably
windier day than Wednesday, with mid 60s to lower 70s anticipated.

Evening hours see clear skies and weakening winds, but stronger cold
surge comes south overnight with an increase in north winds and some
stratus potential as secondary upper trough rotates south out of
southern Canada. Temps fall back to near freezing levels in the
north, in areas that experienced similar values Wednesday morning
so at this point have no plans for headlines.

.LONG TERM...(Friday through Wednesday)
Issued at 235 AM CDT THU OCT 30 2014

Canadian airmass continues to be driven southward on the back
side of the upper trof over the Great Lakes on Friday. Highs
will struggle to rise into the lower to middle 40s. As center of
the surface high moves over western Missouri, temperatures quickly
fall below freezing in the later evening hours and drop into the
20s across the area by early Saturday. Although most area growers
have ended their growing season, giving some consideration to the
last few warm weeks at the end of the season, will issue what
will be the last freeze warning for the year in the remaining
counties that have not yet had a hard freeze. With quick return to
warm advection on Saturday, should make it into the upper 40s to
low 50s by Saturday afternoon. Saturday night not as cold with warm
advection continuing and southerly surface winds keeping lows
around 40. Warming trend should bring highs Sunday afternoon back
into the 60s.

Rain chances could start with some light rain in warm air
advection regime overnight Sunday night into Monday, but better
chances come in the morning hours on Monday as lift from
approaching upper wave interacts with moisture streaming into the
area from the south southwest. Rain gets pushes southeast quickly
however, and will keep a short window of better rain chances
before moving southeast. EC is a bit slower to progress rain
chances to SE, so will have rain chances for the day on Tuesday
before ending in the evening in the southeast. Wednesday near
seasonal temperatures and dry in the forecast.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1126 PM CDT WED OCT 29 2014

Models continue to show to much dry air in place for large scale
forcing to generate any precip overnight. Therefore the forecast
anticipates VFR conditions persisting. Profiler data showing the
low level jet increasing with relatively light winds at the
surface so LLWS remains a possibility and have kept a mention in
the forecast. By Thursday afternoon, the boundary layer mixes out
with good momentum transfer so think there will be gusty northwest
winds by the early afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, Oct 29, 3:50 PM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT WED OCT 29 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT WED OCT 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HARD FREEZE IS EXPECT ACROSS THE AREA FRIDAY NIGHT AND EARLY
SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY FOR THE ENTIRE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Freeze Warnings in Kansas, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.